Kansas, 2019

Heavy Snow and Winter Weather in Kansas, March 2 to 3, 2019

March 2 to 3, 2019 · NWS DDC · 19 events in 17 counties and zones

An upper level storm moved out of the southern Rockies and produced widespread snow across the region. There was a narrow band of heavier snow in the deformation zone.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level storm moved out of the southern Rockies and produced widespread snow across the region. There was a narrow band of heavier snow in the deformation zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 2, 1:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 2, 1:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
111 PM CST Sat Mar 2 2019

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1051 AM CST Sat Mar 2 2019

A cold and cloudy afternoon is expected ahead of the winter storm
system being discussed over the past several days. Lighter
northeast upslope winds are brining in low stratus clouds with no
sun to speak of to see through the end of the short term.
Temperatures this afternoon will struggle to reach the mid 20s for
most of the CWA with low 30s expected for southern counties along
the Oklahoma border.

The as advertised winter storm system will begin to push into the
western portions of the viewing area from eastern Colorado after
sunset and slowly pushing eastward into the late evening hours.
Deep low level moisture and good upslope flow will produce some
light to moderate snow towards midnight and last through the
morning around sunrise. The strongest track of the highest
snowfall amounts are geared around the deformation zone on the
backside of the low producing up to 7 inches for northern
counties along the I-70 and Hwy 96 corridors. 4-6 inches is
expected north of a line along Hwy 50 with these areas encompassed
by the winter storm warning. South of this line will be in the
winter weather advisory where 1-3 inches of snow is expected for
these southern counties towards the Oklahoma state line. Stronger
northeast winds ahead of the trough axis will be gusting up to
25-30 mph throughout the night making for hazardous travel with
blowing snow and decreased visibility down to 1/2 mile at times.

Once the snow ends by early morning after sunrise from west to
east as the low exits the region to the east, winds will push up
to 35-40mph out of the north with a strong cold pool of arctic air
on the backside of this low. Morning temperatures will be in the
single digits with wind chill values well below zero from -10 to
-20. Afternoon temperatures will not be much improved seeing the
 warmest part of the day only being in the single digits to low
 and mid teens north to south with continued wind chills well
 below zero. Winds will begin to diminish late in the afternoon
 towards sunset as the pressure gradient weakens due to the
 aforementioned exiting low and high pressure building in from the
 Colorado Rockies. Winds will turn out of the northeast around
 5-10 mph with continued low level stratus clouds due to this
 upslope nature of the boundary layer flow. Morning low
 temperatures will drop from 5 below to 5 above north to south as
 the continued record low temperatures continuing into the long
 term forecast but with approving temperatures and a drying trend
 pushing through the work week.

.LONG TERM...(Sunday night through Saturday)
Issued at 1255 PM CST Sat Mar 2 2019

A very cold start to the work week as the arctic air mentioned in
the short term, is still in place with morning low temperatures in
the single digits and below zero. Afternoon high temperatures will
rebound from the weekend in the upper teens and low 20s with a
subtle short wave pushing through the western counties with small
chances for snow in these areas but with low PoPs expected. The
main moisture tongue will be further south into Oklahoma and Texas
with not much expected in terms of accumulations.

Improved temperatures and dry weather expected through mid week
with afternoon highs in the 20s and low 30s Tuesday and upper 30s
to near 50 for Elkhart for Wednesday. Morning low temperatures
will be cold in the single digits and teens through the week.
Another subtle shortwave will propagate along the I-70 corridor
with small chances in PoPs for snow along the northern counties in
this area. Again, not much in accumulation is expected being such
a quick moving, progressive wave less than an inch at most with
model data at this point.

A quiet end to the week under an upper level ridge extending out
of the Rocky Mountains with warmer temperatures in the 40s and
even 50s for many southern counties. No precipitation is expected
and breezy south winds 10-20 mph. The next best chance for
widespread precipitation is with a strong upper level disturbance
pushing across the four corner region generating a lot of good
lift and moisture instability as it moves across into the high
plains for Saturday. Precipitation will be in the form of solid
snow at this point with totals unknown this far out, but the EC is
painting a good picture a week out on another weekend winter
storm. PoPs this far out being in the 50-70 percent range is a
good sign in seeing something substantial once again for the third
weekend in a row. Stay tuned throughout the week as forecasts come
into focus for this next storm once this one tonight is dealt
with.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1045 AM CST Sat Mar 2 2019

A deteriorating aviation forecast can be expected throughout the
day with current MVFR ceilings at all TAF sites due to light
northeasterly upslope winds around 8-12kts. This will continue
ahead of the winter storm system that eventually be in the
vicinity of LBL and GCK by 01Z and DDC and HYS by 02Z. Snow will
fall on station soon after light at first with lowering ceilings
to the IFR category and visibility down to 1 mile. Winds will pick
up at this point with gusts up to 25kts with blowing snow likely
after 05 and 06Z respectively with snow falling moderately and
visibilities down to 1/2 mile. Snow will come to an end by sunrise
after 12Z with gusty north winds up to 30kts and IFR ceilings
under 1000feet. This expected to last through the end of the TAF
period and into the next throughout the entirety of the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28   5   7   0 /  10 100  40  30
GCK  23   3   5   1 /  20 100  30  40
EHA  36   8  15   5 /  10  90  30  40
LBL  31   8  15   4 /  10  90  30  40
HYS  24   1   2  -4 /  10 100  30  10
P28  35  12  15   4 /  10 100  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM CST /5 PM MST/ this evening to
noon CST /11 AM MST/ Sunday for KSZ030-031-043>046-061>066-
077>079.

Winter Weather Advisory from 6 PM this evening to noon CST
Sunday for KSZ074>076-080-081-084>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Mar 2, 5:43 AM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
543 AM CST Sat Mar 2 2019

KSZ030-031-043>046-061>066-074>081-084>090-031145-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
543 AM CST Sat Mar 2 2019 /443 AM MST Sat Mar 2 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
A Winter Storm Warning is in effect for much of southwest and west central
Kansas for heavy snow potential along with blowing snow and bitterly
cold temperatures. Please refer to the latest Winter Weather Message
(WSWDDC) for more detailed information on this storm.

Day 1 Hazards
-------------
* Excessive cold: Elevated risk
* Non-thunderstorm wind: Limited risk
* Snow: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------
Bitterly cold temperatures will persist through Monday morning. Wind chill
values will be 15 degrees below zero or colder, mainly north of the Arkansas
River much of the day Sunday through Monday morning.

Days 2-7 Hazards
----------------
* Sunday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Snow: Elevated risk

* Monday
  - Excessive cold: Elevated risk
  - Snow: Limited risk

* Tuesday
  - Excessive cold: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Non thunderstorm wind: Limited risk

* Friday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 3 heavy snow. Local standard time, as filed.

Winter Weather, Grant

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Grant forecast zone
Reported by
CoCoRaHS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Snowfall of 3.3 was observed at a location 3W of Hickok.

Winter Weather, Stanton

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Stanton forecast zone
Reported by
CoCoRaHS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Snowfall of 1.0 inches was observed at a location 8N of Manter.

Winter Weather, Finney

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Finney forecast zone
Reported by
Emergency Manager
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 3.5 inches in Garden City.

Winter Weather, Stafford

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Stafford forecast zone
Reported by
CoCoRaHS
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Snowfall of 3.0 inches was observed at a location 2 SSW of Zenith.

Winter Weather, Ford

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Ford forecast zone
Reported by
CoCoRaHS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snowfall of 4.7 inches was observed at a location 2N of Dodge City.

Winter Weather, Rush

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Rush forecast zone
Reported by
CoCoRaHS
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Snowfall of 3.2 inches was observed at a location 5N of Ash Valley.

Winter Weather, Gray

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Gray forecast zone
Reported by
CoCoRaHS
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Snowfall of 2.0 inches was observed at a location 5 SE of Copeland.

Winter Weather, Clark

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Clark forecast zone
Reported by
CoCoRaHS
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Snowfall of 2.8 inches was observed at a location 4 SSE Minneola.

Winter Weather, Pratt

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Pratt forecast zone
Reported by
CoCoRaHS
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Snowfall of 2.0 inches was observed at a location 3S Pratt.

Winter Weather, Kiowa

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Kiowa forecast zone
Reported by
CoCoRaHS
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Snowfall of 3.0 inches was observed at a location 12 NW of Coldwater.

Winter Weather, Ellis

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Ellis forecast zone
Reported by
CoCoRaHS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Snowfall of 5.0 inches was observed in Hays.

Winter Weather, Hamilton

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Hamilton forecast zone
Reported by
Law Enforcement
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Snowfall of 3.0 inches was observed in Syracuse.

Winter Weather, Hodgeman

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Hodgeman forecast zone
Reported by
COOP Observer
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Snowfall of 4.5 inches was observed 8 N of Jetmore.

Winter Weather, Kiowa

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Kiowa forecast zone
Reported by
Law Enforcement
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Snowfall of 4.0 inches was observed in Greensburg.

Winter Weather, Meade

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Meade forecast zone
Reported by
Law Enforcement
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Snowfall of 1.5 inches was observed in Meade.

Winter Weather, Stafford

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Stafford forecast zone
Reported by
CoCoRaHS
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Snowfall of 3.0 inches was observed 2 SSW of Zenith.

Heavy Snow, Ness

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Ness forecast zone
Reported by
CoCoRaHS
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Snowfall of 6.0 inches was observed in Ness City.

Heavy Snow, Pawnee

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Pawnee forecast zone
Reported by
CoCoRaHS
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Snowfall of 6.0 inches was observed in Larned.

Heavy Snow, Lane

When
March 2, 3:00 PM CST to March 3, 7:00 AM CST
Where
Lane forecast zone
Reported by
Public
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Snowfall of 6.0 inches was Observed in Dighton.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816464, 816465, 816466, 816467, 816468, 816469, 816470, 816471, 816472, 816474, 816475, 816476, 816477, 816478, 816479, 816481, 816483, 816484, 816486.